Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 228, NWS Fort Worth, TX

October 6, 2002Eastland County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Oct 6, 2002, 6:08 PM CDT for Eastland County, Texas. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2002, 6:08 PM CDT (23:08 UTC)
Expired
Oct 6, 2002, 7:15 PM CDT
In force
67 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Eastland County, TX

What was reported inside it

TimeReportWhereRemark
Oct 6, 6:11 PM CDTHail 1Eastland, TX
Oct 6, 6:30 PM CDTThunderstorm WindCisco, TXTrees were blown down by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WUUS54 KFWD 062308
SVRFTW
TXC133-070015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
608 PM CDT SUN OCT 6 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTLAND COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 715 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER EASTLAND...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RANGER AROUND 655 PM CDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3239 9901 3225 9902 3232 9849 3251 9849
          3250 9876

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:45 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 6, 3:45 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT SUN OCT 6 2002

COLD FRONT KNOCKING ON THE NORTH TX DOORSTEP AND WAS CURRENTLY ALONG
A LUBBOCK-TO WICHITA FALLS-TO MCALLISTER OK LINE...MOVING SLOWLY SE
AS UPPER FLOW IS WSWLY AND SOMEWHAT PARALLELING THE BOUNDARY. CAPES
AVERAGING 2500 J/KG WITH WEAK SHEAR INDICES...BUT DECENT MID LVL
LAPSE RATES AROUND 7 DEG C/KM AND DEW PTS AROUND 70 DEG F. EXPECT A
BROKEN LINE OF STORMS CONTINUING ACROSS NW COUNTIES THROUGH
03Z...THEN AFFECTING CENTRAL AND NE COUNTIES THROUGH 08Z OR SO...
BEFORE PUSHING INTO THE SOUTH. ISOLD SVR WX RISK WITH DAMAGING
WIND/MARGINAL HAIL BEING THE MAIN THREAT...MAINLY ALONG THE RIVER
THROUGH THIS EVENING AS RRQ OF 90-110KT REMAINS SITUATED FROM NRN
OK...INTO MO/IL. KEEPING WITH LIKELY POPS FOR MOST OF NORTH TX
TONIGHT.

LIKELY POPS SOUTH/CHANCE POPS NORTH ON MONDAY...AS LOCAL RISES ON
300-315K SURFACES OCCUR WITH POST-FRONTAL ENERGY FROM SHORTWAVES IN
SWLY FLOW ALOFT. IT/LL BE SLOW TO CLEAR OUT MONDAY...BUT RED RIVER
AREAS MAY SEE BREAKS IN THE AFTERNOON. WINDY N/NELY CONDITIONS 3-6
HRS BEHIND THE FRONT...THEN TAPER OFF GRADUALLY BY AFTERNOON. CLOUD
COVER WILL BE SLOW TO ERODE AS WELL AND ALONG WITH MODEST CAA
...WILL KEEP MINS TONIGHT IN THE 60S THAN 50S...WITH LOW-MID 70S
TOMORROW AFTERNOON. LESS CLOUDS TUESDAY WITH A SLIGHT WARM UP...
WITH NEXT SYSTEM APPROACHING FROM THE WEST LATE IN THE DAY.

.EXTENDED (WED-SUN)...SHORTWAVE BEGINS AFFECTING NORTH TX LATE TUES
NIGHT INTO WEDNESDAY. SURFACE WINDS VEER AROUND S/SELY AND WITH
INCREASING 25-40KT LLJ OVER SOUTH TX BY WED MORNING...NWD MOISTURE
RETURN SHOULD OCCUR RAPIDLY. SWLY FLOW ALOFT FROM E PACIFIC TO ONLY
DEEPEN MOISTURE ACROSS THE AREA. EXPECT SURFACE- BASED INSTABILITY
AND VERTICAL SHEAR/UPPER DIVERGENCE TO INCREASE AS SUBTROPICAL 80-90
KT JET SITUATES OVERHEAD. A VERY PLAUSIBLE SVR WX THREAT IN THE
MAKING...DESPITE MINOR TIMING DIFFERENCES ADVERTISED. STRENGTH IS
FAIRLY AGREED UPON. AFTERWARDS...A BRIEF COOL DOWN THURS...BEFORE
TEMPS/MOISTURE MODIFY FRIDAY ONCE AGAIN WITH NEXT SYSTEM DROPPING
ACROSS THE ROCKIES. MODEL RUN-TO-RUN CONSISTENCY NOT GOOD SO FAR
WITH NEXT WEEKEND/S SYSTEM. CURRENT SLIGHT CHANCE WORDING WILL BE
MAINTAINED WITH CONFIDENCE LACKING FOR NEXT WEEKEND.

FCSTID = 05/
DFW   63  71  56  77 /  70  30   0  20
ACT   70  74  57  78 /  70  60   0  10
PRX   61  69  52  75 /  70  30   0   0
DTO   62  70  54  77 /  70  10   0  20
TKI   62  70  52  76 /  70  10   0  10
DAL   64  72  54  78 /  70  30   0  20
TRL   64  72  52  77 /  70  30   0   0
CRS   66  73  57  78 /  70  40   0   0
TPL   71  73  58  79 /  60  60   0   0

.FWD...
TX...NONE.
Hazardous weather outlook, Oct 6, 3:00 PM CDT, 3 hours 8 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT SUN OCT 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...
MAINLY ALONG AND NORTH OF INTERSTATE 20. THIS INCLUDES THE
DALLAS-FORT WORTH METROPLEX. LARGE HAIL IS THE PRIMARY THREAT. THE
STRONGEST STORMS WILL ALSO BE CAPABLE OF PRODUCING DAMAGING
THUNDERSTORM WINDS...MAINLY THIS AFTERNOON. THE THREAT OF SEVERE
WEATHER WILL DIMINISH AFTER 10 PM ALTHOUGH SHOWERS AND THUNDERSTORMS
WILL PERSIST INTO THE OVERNIGHT HOURS.

THE THUNDERSTORMS ARE THE RESULT OF A COLD FRONT MOVING SOUTH INTO
AN UNSTABLE AIR MASS OVER NORTH TEXAS THIS AFTERNOON.  VERTICAL WIND
PROFILES DO NOT SUPPORT LONG-LIVED SEVERE THUNDERSTORMS...HOWEVER
STORMS THAT DO FORM COULD BRIEFLY INTENSIFY TO SEVERE LEVELS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH 9 PM IN THE RISK AREA.

.DAYS TWO THROUGH SEVEN...
A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE SOUTHERN
PLAINS AND NORTH TEXAS THROUGH NEXT WEEKEND. THIS WILL RESULT IN A
CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO WEDNESDAY...AND AGAIN
FROM LATE SATURDAY INTO SUNDAY.

07/BB

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:25 PM CDTSevere Thunderstorm WarningFWDJack, Parker35 min
Oct 6, 3:31 PM CDTSevere Thunderstorm WarningFWDMontague59 min
Oct 6, 3:40 PM CDTSevere Thunderstorm WarningFWDWise50 min
Oct 6, 4:40 PM CDTSevere Thunderstorm WarningFWDDenton65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.